Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 12:59 AM CDT for Hamilton County, Hardin County, Iowa. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 12:59 AM CDT (05:59 UTC)
- Expired
- Apr 18, 2002, 2:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, IA, Hardin County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 1:06 AM CDT | Hail 1 | Jewell, IA | |
| Apr 18, 1:21 AM CDT | Hail 1.5 | Buckeye, IA | |
| Apr 18, 1:40 AM CDT | Hail 1 | Iowa Falls, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3095 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 180559
SVRDSM
IAC079-083-180700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1259 AM CDT THU APR 18 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA
HARDIN COUNTY IN CENTRAL IOWA
* UNTIL 200 AM CDT
* AT 1253 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF JEWELL...OR ABOUT 35 MILES
SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR IOWA FALLS AROUND 145 AM.
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.
STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.
A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING...IN
EFFECT FOR NORTHWEST STORY COUNTY AND SOUTHERN HAMILTON COUNTY UNTIL
1 AM.
LAT...LON 4242 9347 4240 9371 4221 9368 4222 9301
4255 9303 4256 9349
$$
JOHNSON/KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:40 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Apr 17, 6:40 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT WED APR 17 2002 SHORT TERM... COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE FAVORABLE. JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS EVENING AS SHORTWAVE IN WESTERN KS HEADS NE. ALSO, LLJ PROGGED TO INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING NORTHWARD. SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM HELICITY. OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN WESTERN IA AND NEBR SPREADING NE. TRIPLE POINT AND REGION JUST E HAS BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING MORE AND MORE AGITATED IN NEBR. IN FACT, OAX 88D AND IR (-31C TOPS) SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM FRONT. I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED. .DSM...NONE KULA
In the hours before
Local storm report, Apr 17, 10:55 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM 4 NW COON RAPIDS IA .75 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 11:29 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1101 PM 3 S SCRANTON IA 1 INCH HAIL
04/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
1106 PM 4 S SCRANTON IA .88 INCH HAIL
04/17/02 GREENE REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 11:37 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM 3 S GRAND JCT IA 1 INCH HAIL
04/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
1135 PM RIPPEY IA 2 INCH HAIL
04/17/02 GREENE REPORTED BY MEDIA.Local storm report, Apr 17, 11:52 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 2 W MADRID IA TORNADO
04/17/02 BOONE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 18, 12:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 7 E DEDHAM IA TORNADO
04/17/02 CARROLL REPORTED BY STORM
SPOTTER. CONFIRMED
TORNADO. STORM CHASER
HAS VIDEO OF IT.Local storm report, Apr 18, 12:51 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1157 PM 1 W HAVELOCK IA .88 INCH HAIL
04/17/02 POCAHONTAS REPORTED BY STORM
SPOTTER.
1158 PM HAVELOCK IA .75 INCH HAIL
04/17/02 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1227 AM EMMETSBURG IA 1 INCH HAIL
04/18/02 PALOALTO REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 66 min |
| Apr 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 59 min |
| Apr 17, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 45 min |
| Apr 17, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 66 min |
| Apr 17, 10:27 PM CDT | Tornado Warning | DMX | Audubon | 33 min |
| Apr 17, 10:39 PM CDT | Tornado Warning | DMX | Carroll | 36 min |
| Apr 17, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Apr 17, 11:05 PM CDT | Tornado Warning | DMX | Greene | 40 min |
| Apr 17, 11:34 PM CDT | Tornado Warning | DMX | Boone | 41 min |
| Apr 17, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 43 min |
| Apr 18, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 59 min |
| Apr 18, 12:20 AM CDT | Tornado Warning | DMX | Boone | 25 min |
| Apr 18, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 47 min |
| Apr 18, 12:34 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 56 min |
| Apr 18, 1:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 56 min |
| Apr 18, 2:19 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 41 min |
| Apr 18, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 45 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 35 min |
| Apr 18, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 53 min |
| Apr 18, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 37 min |
| Apr 18, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 18, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 26 min |
| Apr 18, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Story | 34 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Apr 18, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 52 min |
| Apr 18, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:04 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 56 min |
| Apr 18, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie, Madison | 24 min |
| Apr 18, 6:14 PM CDT | Tornado Warning | DMX | Dallas | 61 min |
| Apr 18, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 18, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 50 min |
| Apr 18, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 18, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.